Nebraska, 2004

Winter Storm in Nebraska, February 1, 2004

February 1, 2004 · NWS OAX · 2 events in 2 counties and zones

The second winter storm in a week hit most of eastern Nebraska and southwest Iowa. The first piece of energy from this storm affected mainly extreme northeast Nebraska dropping between 5 and 7 inches of snow over the northern half of Cedar and Knox counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

The second winter storm in a week hit most of eastern Nebraska and southwest Iowa. The first piece of energy from this storm affected mainly extreme northeast Nebraska dropping between 5 and 7 inches of snow over the northern half of Cedar and Knox counties. The snow increased in intensity over far northeast Nebraska Saturday evening the 31st and decreased then by Sunday morning 2/1/04. Although some additional light snow fell over the area on Sunday, most of the accumulating snow from this storm fell from late Saturday into early Sunday. The heaviest snow from this storm fell south of the region on Sunday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 31, 3:30 PM CST, 8 hours 30 minutes earlier.

Area forecast discussion, Jan 31, 3:30 PM CST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
330 PM CST SAT JAN 31 2004

...STORM SYSTEM TAKES SHAPE OVER THE PLAINS...EXTENDED PERIOD OF
SNOW FOR THE FORECAST AREA INTO MON...

.DISCUSSION...
MAJOR CHALLENGE CONTINUES TO BE CENTERED ON TIMING AND LOCATION OF
HEAVY SNOWFALL AND ASSOCIATED HEADLINES.

COMPLEX WEATHER TO START THIS MORNING.  OAX 12Z SOUNDING 2.9 DEG C
AT 848MB AND A BRIEF PD OF FREEZING RAIN AT OFK.  TEMPS DROP QUICKLY
TO -4.6 DEG C AT 870MB.  MORNING UA ANALYSIS HAD AN EMBEDDED JET
SEGMENT OVR WY WITH THE MAIN 120KT JET DIVING INTO CA.  THE MAIN HT
FALL CENTER WAS OVR NV WITH 120M HT FALLS.  ONE MID LEVEL VORT
SEGMENT WAS OVR SRN CANADA INTO THE DAKOTAS AND NRN ROCKIES WAS
RESULTING IN PIVA OVR THE DAKOTAS. A SECOND MINOR VORT CENTER WAS
OVR KS...WITH THE TRAILING VORT CENTER OVR SRN CANADA.

CURRENT RADAR TRENDS HAVE  BAND OF SNOW WHICH IS BEGINNING TO REACH
THE GROUND IN NE NEBRASKA AND REPORTS OF FREEZING DRIZZLE/IP PARTS
OF CENTRAL NEB AND NRN KS.  8-BIT DATA SHOWING INCREASING ECHOES
SALINE COUNTY WHERE FREEZING DRIZZLE REPORTED. 21Z SFC ANALYSIS HAD
LOW PRESSURE CENTERED OVER NE NM.  TEMPERATURES HAD RISEN INTO THE
TEENS.  SFC DEWPOINTS WERE ALSO ON THE RISE.

LATEST WWE DISCUSSION HAS LIFTED THE EXPECTED HEAVY SNOW WELL TO THE
N WITH 3-6 INCH BAND FOR NW...6+ THRU OFK AND OLU...WITH 12+ OMA-LNK
THRU 12Z TUESDAY.  GFS WAS USED OVER THE ETA FOR QPF. ICE ACCUM
GRAPHIC IS WELL TO THE S NEAR MKC AND ETA WAS RELIED ON HERE.  WILL
USE A BLEND OF THE MODELS THIS PKG WITH HEAVIER GFS QPF FOR SNOW
ACCUMULATIONS. REGARDING HEADLINESS...THERE WAS A BIT OF DISCUSSION
AS TO HOW TO HANDLE THIS EVENT AS THE N APPEARED TO BE AT RISK
TONIGHT AND SUNDAY FOR HEAVY SNOW PER EXPECTED QPF AND
FRONTOGENETICAL FORCING...AND THE REST OF THE FORECAST AREA SUN AND
MON AS.  SUMMARY OF HEADLINES CAN BE FOUND BELOW.  OPTED TO INCLUDED
THE REST OF THE OAX CWA IN A WINTER WEATHER ADVISORY TONIGHT DUE TO
MIXED PRECIP WITH FREEZING DRIZZLE...ICE PELLETS...AND LIGHT SNOW
AMOUNTS.  TRANSITIONED TO A WARNING SUN AND MONDAY S OF PLATTE TO
WAYNE LINE WITH FARTHER NWD PROGRESS OF HEAVY SNOW AND DURATION INTO
MONDAY.  H85 WINDS 40-50 KTS FOR A TIME MON...THUS BLOWING AND
DRIFTING SNOW WILL COME INTO PLAY.  HAVE RELATIVELY HIGHS POPS
TONIGHT INTO SUN NIGHT MUCH OF THE FCST AREA AND TAPER WEST TO EAST
MONDAY.

WITH MILDER TEMPERATATURES AND DEWPOINTS HAVE RAISED LOWS FOR
TONIGHT.  INVERTED TROF BECOMES MORE DEFINED MONDAY AND COLD AIR
TRIES TO FILTER IN BEHIND.  HAVE HIGHS SUN IN THE TEENS NW TO THE
LOWER 20S SE. HIGHS MONDAY ALSO IN THE TEENS.

DAYS 3 THROUGH 7...TUES..THE MID LEVEL TROF IS OFF TO OUR E...WITH
MID LEVEL RIDGING DURING THE DAY.  THIS PATTERN QUICKLY BREAKS DOWN
WITH THE PROGRESS OF THE NEXT CLOSED LOW OVER THE SW US...THAT IS
ALREADY SPREADING PRECIP INTO THE FCST AREA BY WED MORNING.  WITH
THIS TREND IN MIND...INCREASED POPS AFT MIDNIGHT AND CONTINUED THEM
FOR WED/THU.  NEW GFS IS FARTHER N COMPARED TO OLD ECMWF AND
SLIGHTLY FASTER.  ANOTHER WAVE IN NW FLOW PASSES THROUGH THE MIDWEST
SAT.  CURRENTLY...BETTER RH IS TO THE SW...SO HAVE LOW POPS AND NO
WX MENTIONED FOR NOW...LATER SHIFTS MAY HAVE TO ADJUST. TREND IS TO
CONTINUE WITH BELOW MEX GUID.

&&

.OAX...WATCHES/WARNINGS/ADVISORIES...
.NE...WINTER STORM WARNING TONIGHT AND SUNDAY NORTHWEST OF A LINE
FROM PLATTE TO WAYNE COUNTIES. WINTER WEATHER ADVISORY TONIGHT REST
OF OAX NEBRASKA COUNTIES AND WINTER STORM WARNING THESE COUNTIES
SUNDAY AND MONDAY.
.IA...WINTER WEATHER ADVISORY TONIGHT ALL OF IA COUNTIES.  WINTER
STORM WARNING SUNDAY AND MONDAY ALL OF OAX IA COUNTIES.

&&

ZAPOTOCNY
Hazardous weather outlook, Jan 31, 6:24 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
624 PM CST SAT JAN 31 2004

NEZ011-012-016>018-030>032-042-011200-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-STANTON-WAYNE-
624 PM CST SAT JAN 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND SUNDAY

SNOW OVER FAR NORTHEAST NEBRASKA SHOULD EXPAND IN COVERAGE
TONIGHT AND INCREASE IN INTENSITY.  SOME 3 TO 5 INCH SNOW AMOUNTS CAN
BE EXPECTED...WITH THE HEAVIEST MOST LIKELY NORTHWEST OF AN ALBION TO
WAYNE LINE. SNOW...MOSTLY LIGHT...WILL CONTINUE OVER NORTHEAST
NEBRASKA SUNDAY WITH ADDITIONAL ACCUMULATIONS IN THE 1 TO 3 INCH
RANGE. A WINTER STORM WARNING HAS BEEN ISSUED FOR THE OUTLOOK AREA
TONIGHT AND SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

ANOTHER ROUND OF SNOW WILL APPROACH NORTHEAST NEBRASKA SUNDAY NIGHT
AS STRONG LOW PRESSURE MOVES ACROSS MISSOURI.  ALTHOUGH AT THIS TIME
THE HEAVIEST SNOW SUNDAY NIGHT AND MONDAY APPEARS IT WILL BE
SOUTHEAST OF THE REGION...SOME ADDITIONAL ACCUMULATIONS ARE LIKELY...
ESPECIALLY ALONG AND SOUTHEAST OF A LINE FROM ALBION TO WAYNE.

YET ANOTHER STORM SYSTEM IS TAKING AIM AT THE PLAINS WEDNESDAY AND
THURSDAY.  ALTHOUGH THE HEAVIEST PRECIPITATION STILL APPEARS LIKE IT
WILL BE SOUTH OF THE REGION...ACCUMULATING SNOW FROM THIS SYSTEM IS
QUITE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS
THROUGHOUT THE DURATION OF THE STORM.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-011200-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-
624 PM CST SAT JAN 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SUNDAY

LIGHT SNOW WILL BECOME WIDESPREAD OVER THE REGION TONIGHT WITH
SNOWFALL OF 1 TO 2 INCHES EXPECTED. SOME LIGHT FREEZING DRIZZLE COULD
PRECEDE THE SNOW...MAINLY THIS EVENING. A WINTER WEATHER ADVISORY
HAS BEEN POSTED FOR TONIGHT OVER THE AREA.

SNOW WILL INCREASE IN COVERAGE AND INTENSITY OVER THE OUTLOOK AREA
BY SUNDAY AFTERNOON.  A WINTER STORM WARNING HAS BEEN ISSUED
FOR SUNDAY WITH NEW SNOWFALL GENERALLY IN THE 2 TO 5 INCH RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY

HEAVY SNOW WILL CONTINUE OVER MUCH OF THE AREA SUNDAY NIGHT INTO
MONDAY AND A WINTER STORM WARNING REMAINS IN EFFECT. STORM TOTALS MAY
APPROACH 1 FOOT...ESPECIALLY ALONG AND SOUTHEAST OF A LINE FROM
FAIRBURY TO LINCOLN TO OMAHA THEN TO HARLAN IOWA. THE HEAVY SNOW IS
DUE TO INTENSE LOW PRESSURE THAT IS FORECAST TO TRACK ACROSS MISSOURI
SUNDAY NIGHT AND MONDAY. INCREASING WINDS MONDAY WILL LIKELY CAUSE
SUBSTANTIAL BLOWING AND DRIFTING SNOW.

YET ANOTHER WEATHER SYSTEM IS FORECAST TO MOVE ACROSS THE PLAINS
WEDNESDAY AND THURSDAY.  EVEN THOUGH IT STILL APPEARS THAT NEBRASKA
AND WESTERN IOWA WILL BE ON THE NORTHERN FRINGES OF THE SYSTEM...
ACCUMULATING SNOW IS QUITE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT SNOWFALL AMOUNTS
DURING THE DURATION OF THIS WINTER STORM.

CHERMOK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Cedar

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Cedar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

Winter Storm, Knox

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384471, 5384472.